MAUDE Adverse Event Report: DEPUY SPINE INC VIPER SYSTEM ALIGNMENT DEVICE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SPINE INC VIPER SYSTEM ALIGNMENT DEVICE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 279726400
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is a synthes employee.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date, during the post-delivery check of the instruments for permeability, it was found that the lower opening was small and it was not possible to insert the mini cleaning handlelet.Cleaning of the metal sleeve was not possible with the cleaning stylet.There was no surgical impact.There was no patient impact.This report involves one (1) viper system alignment device.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h6: a review of the receiving inspection (ri) for mis alignment device was conducted identifying that lot number gm4565802 was released in a single batch.Batch1: lot qty of (b)(4) units were released on july 27, 2016 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Photo investigation: the device was not returned.A photo-investigation was performed on the image.Upon inspecting the image provided, the mis alignment device was observed to be assembled with a cementing cannula passing through it.No image of the mini cleaning stylet was provided.The complaint is not confirmed.A root cause for the reported issue cannot be determined from the available information.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.Conclusion: the complaint condition cannot be confirmed during photo investigation.During the investigation, no product design issues or discrepancies were observed.No manufacturing issues were noted during investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Therefore, it has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h6: visual inspection: the mis alignment device was returned and received at arch.Upon opening the shipping box and the initial review of the part it showed surface scratches and many small dings and dents all along the part from end to end as to be expected from a tool that had been in service for quite a long period of time.A closer review of the tip of the part showed an extreme amount of damage with deep dents and dings around the exit of the small tip diameter.Functional test: unable to perform.Functional testing of the received part could not be performed as the mating device was not returned.Dimensional inspection: it was also found the 120° chamfer around the exit hole was mushroomed over and had closed the hole a small amount to make it out of specification to the drawing (2mm ±0.05).A pin check showed the 2mm hole had been closed down to out of tolerance.The min 1.95mm pin was inserted from the large end of the bore and the pin will not pass through the final bore.The pin hangs up on the mushroomed over material in the bore 0.304mm (0.012in) from the exit of the hole.A borescope was inserted into the 4.5mm bore and reviewed for weld slag where the tip is welded into place, and none was found on the internal bore leaving the only impedance to the go pin (dia 1.95) is the material mushroomed into the part at the exit.The datum b feature 02.67+0.05/-0 is severely damaged around the circumference with dents that are 180° opposed and would appear to be caused by a clamping device of unknown origin which created a out of round condition to the 2mm bore as well.Document/specification review: the following drawing(s) (current and manufactured to) were reviewed: -viper mis alignment device assembly.-viper mis alignment device, tip.No design issues or discrepancies were found during this investigation.Furthermore, lot gm4565802 was shipped to depuy and arch confirms that a 100% inspect inspection of this feature was performed at arch before shipping this batch to depuy.Investigation conclusion: the complaint can be confirmed for the mis alignment device.The conclusion from the investigation was that the returned part was damaged due to mishandling in the field (possibly caused by a clamping device of unknown origin) and that the part was not received by the customer or the end user in the condition it was returned to ams - seabrook in.Relevant actions have been taken to investigate this complaint condition.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based upon these results, no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.H8.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER SYSTEM ALIGNMENT DEVICE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key11893239
Report Number1526439-2021-01047
Device Sequence Number1284922
Product Code LXH
UDI-Device Identifier10705034199481
UDI-Public(01)10705034199481
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number279726400
Device Catalogue Number279726400
Device Lot NumberGM4565802
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/12/2021
Initial Date Received by Manufacturer 04/28/2021
Supplement Date Received by Manufacturer06/18/2021
08/12/2021
09/10/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date06/21/2021
08/25/2021
09/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FEN MINI CLEANING STYLET; FEN MINI CLEANING STYLET